Hail, Wallace
- When
- June 26, 2:15 PM MST
- Where
- Wallace County, 10 mi S of Sharon Spgs
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.733, -101.733
9 hail, 2 tornado, 2 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 26, 1:02 PM MST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 202 PM MDT SAT JUN 26 2004 .SHORT TERM...(TONIGHT THROUGH TUESDAY) SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON PRIMARILY THE RESULT OF 700 MB VORTICITY MAXIMUM WHICH AT 18Z WAS NEAR YUMA COLORADO. THE SPIN IS CLEARLY EVIDENT ON VISIBLE SATELLITE IMAGERY. THE FEATURE PROGGED BY RUC/MESOETA/WRF TO DRIFT EAST/SOUTHEAST ACROSS THE FORECAST AREA THIS AFTERNOON AND TONIGHT. FURTHER WEST...SIGNIFICANT CLEARING HAS OCCURRED OVER THE FRONT RANGE AND ADJACENT PLAINS OF COLORADO...AND DAYTIME HEATING HAS INITIATED CONVECTION. HOWEVER...RELATIVELY WEAK MID LEVEL WINDS MAY LIMIT SEVERE POTENTIAL WITH THESE STORMS AS THEY DRIFT SOUTHEASTWARD THIS EVENING. SO...BEST CHANCES FOR PRECIPITATION WILL BE OVER SOUTHERN AND EASTERN ZONES...MAINLY THIS EVENING...ASSOCIATED WITH THE 700 MB VORTICITY MAXIMUM...WHILE CHANCE POPS WILL BE NEEDED IN EASTERN COLORADO AS WELL FOR THE MOUNTAIN INDUCED CONVECTION. BOTH AREAS EXPECTED TO DIMINISH/BE SOUTH OF THE AREA AFTER 06Z. SUNDAY...POTENT SHORTWAVE WILL DROP THROUGH THE NORTHERN PLAINS IN NORTHWEST FLOW. ETA AGGRESSIVELY BRINGING A BOUNDARY INTO THE FORECAST AREA DURING THE AFTERNOON ASSOCIATED WITH THIS FEATURE AND DEVELOPING CONVECTION ALONG IT. RUC/GFS/UKMET SHOW ONLY A WEAK CONVERGENCE ZONE IN THE SURFACE WIND FIELD...IN NEBRASKA. ALL MODELS FORECAST UPSLOPE FLOW AND MOIST DEW POINTS IN THE 50S...SO ANY SURFACE HEATING THAT CAN TAKE PLACE MAY INITIATE SHOWERS AND THUNDERSTORMS. HOWEVER...ONLY MODEST INSTABILITY AND WEAK SHEAR FORECAST OVER THE AREA...SO SEVERE THREAT SEEMS MINIMAL. WILL HAVE CHANCE POPS ACROSS THE NORTH TAPERING TO SLIGHT CHANCE ACROSS THE SOUTH WITH BOUNDARY APPROACHING SLOWER THAN ETA FORECAST. GFS SUFFERING FROM CONVECTIVELY INDUCED VORTICITY MAXIMUM OVER NORTHEASTERN COLORADO SUNDAY NIGHT...BUT STILL SHOULD SEE SOME STORMS ROLLING OUT OF COLORADO INTO THE WESTERN ZONES WITH DAYTIME HEATING OVER THE MOUNTAINS. MONDAY AND TUESDAY...ZONAL TO NORTHWESTERLY FLOW ALOFT WITH EASTERLY UPSLOPE FLOW AT THE SURFACE WILL FAVOR AFTERNOON THUNDERSTORM DEVELOPMENT OVER COLORADO...MOVING EAST INTO KANSAS AND NEBRASKA DURING THE EVENING. DIRECTIONAL SHEAR WILL BE MAXIMIZED...BUT 500 MB WINDS SPEEDS FORECAST TO BE LESS THAN 30 KTS BOTH DAYS...WHICH SHOULD LIMIT SEVERE RISK. OF THE TWO...TUESDAY HAS THE BETTER POTENTIAL BASED ON FORECAST CAPE VALUES FROM THE ETA OF 1000-1500 J/KG...THOUGH ETA HAS NOT DONE WELL AS OF LATE WITH INSTABILITY FORECASTS. EXPECT GRADUAL TEMPERATURE RISE BASED ON 850 MB TEMPERATURES BUT DID NOT GET TOO CARRIED AWAY WITH UPSLOPE SURFACE WINDS ON TAP. && .LONG TERM...(WEDNESDAY THROUGH SATURDAY) THE OVERALL PATTERN CHANGES LITTLE DURING THE EXTENDED PERIOD. RIDGING GENERALLY IN PLACE OVER THE ROCKIES FROM CANADA TO MEXICO...WITH NORTHERN STREAM LOW HEIGHT CENTERS ANCHORED OVER THE GULF OF ALASKA AND NEAR HUDSON BAY. A SOUTHERN STREAM DISTURBANCE WILL BE NEARLY STATIONARY OFF THE SOUTHERN CALIFORNIA COAST...AND WILL EJECT ENERGY THROUGH THE RIDGE LATE IN THE WEEK. THE SYSTEM WILL HAVE SOME UPPER SUPPORT AS WELL FROM A SOUTHERN STREAM JET STREAK COMING UP FROM BAJA CALIFORNIA. 700 MB HEIGHT FIELDS SHOW THE SYSTEM WILL CLIMB THE WEST SIDE OF THE ROCKIES RIDGE ON WEDNESDAY AND EJECT INTO THE CENTRAL/NORTHERN PLAINS ON THURSDAY...REACHING THE MISSOURI/MISSISSIPPI RIVER VALLEYS ON FRIDAY AND SATURDAY. WILL THEREFORE KEEP SHOWERS/THUNDERSTORMS IN THE FORECAST THROUGH THURSDAY. VERIFICATION OF OPERATIONAL GFS MOS FORECASTS RECENTLY SHOWS A CONSISTENT 5 TO 10 DEGREE WARM BIAS IN HIGH TEMPERATURES...AND GIVEN THE SIMILARITY IN PATTERNS THINK THE MEX WILL CONTINUE TO BE WARM...ESPECIALLY FOR THE END OF THE EXTENDED PERIOD...AND WILL LEAN TOWARDS COOLEST OF THE ENSEMBLE MOS MEMBERS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && JDK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 123 PM MDT SAT JUN 26 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271200- CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK- KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS- WALLACE-WICHITA-YUMA- 123 PM MDT (223 PM CDT) SAT JUN 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION THIS AFTERNOON AND EVENING. ABUNDANT LOW LEVEL MOISTURE ALONG WITH A WEAK UPPER LEVEL DISTURBANCE OVER NORTHEAST COLORADO WITH WORK TOGETHER TO PRODUCE SCATTERED SHOWERS. IN ADDITION TEMPERATURES OVER EASTERN COLORADO HAVE RISEN WITH HEATING OF THE SUN INTO THE LOW TO MIDDLE 70S. SHOWERS AND THUNDERSTORMS ARE RAPIDLY DEVELOPING OVER THE HIGHER TERRAIN OF COLORADO AND MOVING EASTWARD. SHOWERS AND THUNDERSTORMS WILL DEVELOP RAPIDLY OVER THE NEXT HOUR OR SO AND THEN MOVE EASTWARD. A FEW OF THE THUNDERSTORMS HAVE THE POTENTIAL TO BECOME SEVERE THROUGH THIS EVENING. THE BEST CHANCE FOR SEVERE STORMS WILL BE ALONG AND WEST OF A WAUNETA COLORADO TO GOODLAND TO TRIBUNE KANSAS LINE. THE PRIMARY THREAT WILL BE LARGE HAIL ALONG WITH CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY AFTERNOON AND THROUGH THE OVERNIGHT HOURS SUNDAY NIGHT. SEVERE WEATHER DOES NOT APPEAR LIKELY WITH THESE STORMS AS THE AIRMASS SHOULD ONLY BE MODERATELY UNSTABLE. FOR MONDAY THROUGH THURSDAY THERE WILL BE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY...AS A SERIES OF WEAK UPPER LEVEL DISTURBANCES MOVE THROUGH THE REGION. A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ALONG AND WEST OF A WAUNETA COLORADO TO GOODLAND TO TRIBUNE KANSAS LINE. LAMMERS
The Goodland radar (KGLD), 71 km away, was scanning. The volume nearest the first event began at 21:15 UTC.
9 hail, 2 tornado, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Brief touchdown. No known damage.
Small outbuilding picked up and tossed 100 ft. Time estimated from nearby reports.
Two large trees down. Time estimated from nearby reports.
Hail reported to have jagged edges.
Brief touchdown. No known damage.
Water running over road to a depth of 1 foot in three different places on highway 96.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyThe tornado archive for Kansas, 2004Warnings in Kansas, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403499, 5403500, 5403501, 5403502, 5403511, 5403512, 5403503, 5403504, 5403505, 5403506, 5403507, 5403508, 5403509, 5403510.